Alert archive / West Virginia / Wind Chill Advisories in 2017
Wind Chill Advisory 3, NWS Charleston, WV
NWS Charleston, WV issued this wind chill advisory at Mar 10, 2017, 1:02 PM EST for Pocahontas County, Randolph County, West Virginia. It took effect at Mar 11, 2017, 12:00 AM EST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Mar 10, 2017, 1:02 PM EST (18:02 UTC)
- In effect from
- Mar 11, 2017, 12:00 AM EST
- Expired
- Mar 11, 2017, 8:00 AM EST
- In force
- 8 hr
- Issued by
- NWS Charleston, WV
Counties Pocahontas County, WV, Randolph County, WV
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 804 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 343 m²/s²
- 0-3 km storm-relative helicity
- 376 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
925 WWUS41 KRLX 101802 WSWRLX URGENT - WINTER WEATHER MESSAGE National Weather Service Charleston WV 102 PM EST Fri Mar 10 2017 WVZ523-526-110215- /O.NEW.KRLX.WC.Y.0003.170311T0500Z-170311T1300Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 102 PM EST Fri Mar 10 2017 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EST SATURDAY... The National Weather Service in Charleston has issued a Wind Chill Advisory, which is in effect from midnight tonight to 8 AM EST Saturday. * LOCATIONS...Higher ridges of Pocahontas and Randolph counties. * HAZARD TYPES...Dangerous wind chill values. * WIND CHILL READINGS...As low as 11 below zero due to temperatures in the single digits and low teens combined with northwest winds of 10-15 mph. * TIMING...Late tonight into early Saturday morning. * IMPACTS...Bitter wind chills may produce frostbite with prolonged exposure to the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that very cold air and strong winds will combine to generate low wind chills. This will result in frost bite and lead to hypothermia if precautions are not taken. If you venture outdoors...make sure you wear a hat and gloves. && $$ Zwier
3 follow-up statements
111 WWUS41 KRLX 110210 WSWRLX URGENT - WINTER WEATHER MESSAGE National Weather Service Charleston WV 910 PM EST Fri Mar 10 2017 WVZ523-526-111015- /O.CON.KRLX.WC.Y.0003.170311T0500Z-170311T1300Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 910 PM EST Fri Mar 10 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM EST SATURDAY... * LOCATIONS...Higher ridges of Pocahontas and Randolph counties. * HAZARD TYPES...Dangerous wind chill values. * WIND CHILL READINGS...As low as 15 below due to temperatures of 5 to 15 degrees above zero, combined with northwest winds of 10-15 mph. * TIMING...Overnight into early Saturday morning. * IMPACTS...Dangerous wind chills may quickly produce frostbite on exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that very cold air and strong winds will combine to generate low wind chills. This will result in frost bite and lead to hypothermia if precautions are not taken. If you venture outdoors...make sure you wear a hat and gloves. && $$ TRM
519 WWUS41 KRLX 111129 WSWRLX URGENT - WINTER WEATHER MESSAGE National Weather Service Charleston WV 629 AM EST Sat Mar 11 2017 WVZ523-526-111300- /O.CON.KRLX.WC.Y.0003.000000T0000Z-170311T1300Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 629 AM EST Sat Mar 11 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM EST THIS MORNING... * LOCATIONS...Higher ridges of Pocahontas and Randolph counties. * HAZARD TYPES...Dangerous wind chill values. * WIND CHILL READINGS...As low as 13 below. * TIMING...into early Saturday morning. * IMPACTS...Dangerous wind chills may quickly produce frostbite on exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that very cold air and strong winds will combine to generate low wind chills. This will result in frost bite and lead to hypothermia if precautions are not taken. If you venture outdoors...make sure you wear a hat and gloves. && $$
806 WWUS41 KRLX 111303 WSWRLX URGENT - WINTER WEATHER MESSAGE National Weather Service Charleston WV 803 AM EST Sat Mar 11 2017 WVZ523-526-111415- /O.EXP.KRLX.WC.Y.0003.000000T0000Z-170311T1300Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 803 AM EST Sat Mar 11 2017 ...WIND CHILL ADVISORY HAS EXPIRED... With plenty of sunshine temperatures are warming this morning, thus the wind advisory has been allowed to expire as scheduled. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this wind chill advisory went out at Mar 10, 12:33 PM EST, 29 minutes earlier.
Area forecast discussion, Mar 10, 12:33 PM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1233 PM EST Fri Mar 10 2017
.SYNOPSIS...
Cold front exits east across the eastern mountains by mid
morning. Weekend system mainly stays south. Clipper early next
week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1230 PM Friday...
Snow showers tapering off quickly across most of the CWA. Should
hang on a bit longer with NW flow and some moisture off the
lakes. Seeing some sunshine peaking through the clouds across
the west, but expect the sky to fill back in some as cumulus
popup and drift through this afternoon.
Cold air continues to drain in behind this mornings cold front,
with a chilly night on tap. Still have some lingering winds
across the higher terrain too. This puts us fairly close to
wind chill advisory criteria for the ridges of Pocahontas and
Randolph. Have not gone with a wind chill advisory just yet,
plan to re-evaluate when all model guidance is in early this
afternoon.
Clouds begin to increase again late tonight into Saturday ahead
of the system headed to our south. Have some very low end POPs
sneaking into SW VA by Saturday evening, which is a bit slower
than previous forecast.
Used a blend of short term models for temps, with teens and low
20s tonight and upper 20s to mid 30s for Saturday afternoon.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 405 AM Friday...
The trend further south continues for storm Saturday night. More
of a headline for this period should be the anomalously cold air
in place over the region. GEFS indicates T850 between -12C to
-14C Saturday, which would be be about 3 standard deviations
below usual values this time of year. Lows Saturday night will
be in the upper teens and low 20s, which will actually be a bit
warmer than Friday night thanks to cloud cover overhead.
As mentioned earlier, ensemble and operational guidance is now
in fairly good agreement with the system Saturday night into
Sunday morning. Low pressure tracks well to our south with
northern edge of the precip shield possibly extending as far
north as Raleigh County. However, our Southwest Virginia
Counties still have the best shot in seeing any accumulating
snowfall. Have basically cut snowfall amounts in half from
previous forecast and could have dropped totals more based on
current guidance. There is still some time for the forecast
track to drift a bit further north again, but if trend in the
guidance continues with 12Z runs today, then forecast totals
will likely drop below an inch in our forecast area.
Sunday is looking like a decent day as high pressure moves
overhead. This will allow for plenty of sun during the day and
temps will see a decent diurnal push as highs climb into the
upper 30s to low 40s across the region.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 445 AM Friday...
After another cold start on Monday morning we will see a brief
warmup during the day with the passing of a warm front. However,
guidance is in decent agreement that this will be short lived
as cold air rushes back in Monday night. Forecast confidence is
starting to grow for the possibility of accumulating snow just
about everywhere from Monday night through mid week. How much
snow we see is still quite uncertain at this time, but
confidence is very high that temperatures will be well below
average this time period.
A deep upper trough drops over Eastern U.S. Monday night and
amplifies Tuesday. There are some differences right now in the
guidance on where exactly a strong surface low develops and
tracks up the East Coast. This will greatly impact QPF amounts
and how much cold air is in place as well. The ECMWF
intensifies this system rapidly and much earlier than the GFS.
The GFS is much slower in phasing and develops the low near
Delmarva while the ECMWF develops the low off the Carolinas.
The GFS Ensemble mean though is close to the ECMWF solution and
given the ECMWF's great reputation over the years it's hard not
to lean more it's solution. With that said, it is very tough to
put much confidence in any solution at this time being 4 days
out, but it should just be noted that the potential is there
for heavy snow across the mountains and accumulating snow
elsewhere.
After this system passes it will pull very cold air down into
the area. Wraparound snow will be possible and snowfall may also
be enhanced by a clipper system diving south into the base of
the upper trough Tuesday night. Snow showers will be possible
right into the middle of the week until arctic high pressure
moves in for Thursday.
&&
.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
As of 1230 PM Friday...
Still have some lingering MVFR to IFR across mainly the eastern
half of the CWA as snow showers taper of and clouds begin to
scatter and lift. Should transition to all VFR through the
afternoon. Cannot rule out a passing snow shower through this
afternoon...mainly in the mountains. These could lead to brief
reductions in visibility.
Generally a quiet night, although gusty NW winds will continue
in the mountains.
Cirrus will begin streaming in on Saturday ahead of a system
that will dig to our south Saturday night.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...
FORECAST CONFIDENCE: High.
ALTERNATE SCENARIOS: Timing of improving conditions may vary an
hour or two.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02
EST 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21
CRW CONSISTENCY M M M H H H H H H H H M
HTS CONSISTENCY H H H H H H H H H H H M
BKW CONSISTENCY L L L M H H H H H H H M
EKN CONSISTENCY L L L L H H M M H M H M
PKB CONSISTENCY M M M H H H H H H H H M
CKB CONSISTENCY L L M H M M H H H H M L
AFTER 18Z SATURDAY...
Low chance of IFR across the south in snow Saturday night. IFR
possible in snow area wide Monday night through Tuesday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...Freeze Warning from 11 PM this evening to 10 AM EST Saturday
for KYZ101>103-105.
VA...None.
&&
SYNOPSIS...MZ/MPK
NEAR TERM...MZ
SHORT TERM...MPK
LONG TERM...MPK
AVIATION...MZHazardous weather outlook, Mar 10, 5:17 AM EST, 7 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 517 AM EST Fri Mar 10 2017 OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032-039-040- 517>526-111030- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia- Lawrence OH-Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler- Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Boone- Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 517 AM EST Fri Mar 10 2017 This Hazardous Weather Outlook is for southeast Ohio, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ003-004-WVZ024-025-033-034-515-516-111030- Dickenson-Buchanan-Mingo-Logan-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh- 517 AM EST Fri Mar 10 2017 This Hazardous Weather Outlook is for southwest Virginia, and portions of southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A low pressure system will move across the Tennessee valley Saturday night, with snow spreading into the area. While accumulating light snow is likely, there is still some uncertainty regarding the exact track of this system, which will ultimately determine snowfall amounts. Winter weather headlines may eventually be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ101>103-105-111030- Greenup-Carter-Boyd-Lawrence KY- 517 AM EST Fri Mar 10 2017 ...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 10 AM EST SATURDAY... This Hazardous Weather Outlook is for northeast Kentucky. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Kistner
Nearby
Wind Chill Advisories in West Virginia, 2017Every wind chill advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.